Alert archive / Montana / Flash Flood Watches in 2012
Flash Flood Watch 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood watch at Oct 16, 2012, 11:21 AM MDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2012, 11:21 AM MDT (17:21 UTC)
- Expired
- Oct 16, 2012, 3:02 PM MDT
- In force
- 4 hr
- Issued by
- NWS Great Falls, MT
- Flood severity
- None
The text
As transmitted, in the capitals the NWS used until 2016.
471 WGUS65 KTFX 161721 FFATFX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE GREAT FALLS MT 1121 AM MDT TUE OCT 16 2012 MTZ052-170000- /O.NEW.KTFX.FF.A.0001.121016T1721Z-121017T0000Z/ /00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON- INCLUDING THE CITY OF...WHITEHALL 1121 AM MDT TUE OCT 16 2012 ...FLASH FLOOD WATCH FOR NINETEEN MILE BURN AREA IN EFFECT UNTIL 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR THE NINETEEN MILE BURN AREA IN SOUTHWEST JEFFERSON COUNTY. * UNTIL 6 PM MDT THIS EVENING. * RECENT RAINFALL MAY INCREASE THE POTENTIAL FOR FLASH FLOODING WITH POSSIBLE MUD AND DEBRIS FLOWS IN THE NINETEEN MILE BURN AREA THIS AFTERNOON. RAIN IS EXPECTED TO TAPER OFF BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING WITH MUD AND DEBRIS FLOWS. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
473 WGUS65 KTFX 162102 FFATFX FLOOD WATCH NATIONAL WEATHER SERVICE GREAT FALLS MT 302 PM MDT TUE OCT 16 2012 MTZ052-162215- /O.CAN.KTFX.FF.A.0001.000000T0000Z-121017T0000Z/ /00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON- INCLUDING THE CITY OF...WHITEHALL 302 PM MDT TUE OCT 16 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE NINETEEN MILE BURN AREA HAS BEEN CANCELLED. RAIN IS DIMINISHING IN THE AREA AND FLASH FLOODING IS NO LONGER A THREAT. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood watch went out at Oct 16, 10:21 AM MDT, 1 hour earlier.
Area forecast discussion, Oct 16, 10:21 AM MDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1021 AM MDT TUE OCT 16 2012 .UPDATE... HAVE RECEIVED A REPORT OF A WIND GUST TO 60 MPH AT DILLON AHEAD OF THE COLD FRONT AND SINCE CAN NOT RULE OUT WIND GUSTS TO 60 MPH AS THE COLD FRONT MOVES THROUGH SOUTHWEST MONTANA HAVE COVERED ALL OF SOUTHWEST MONTANA WITH A HIGH WIND WARNING. ALSO LATEST MODEL GUIDANCE HAS SOME SHOWERS OVER THE NORTH IN THE AFTERNOON ALONG WITH A THREAT OF THUNDERSTORMS SO HAVE UPDATED THE FORECAST TO REFLECT THIS. && .PREV DISCUSSION... /ISSUED 819 AM MDT TUE OCT 16 2012/ FXUS65 KTFX 161419 AFDTFX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 819 AM MDT TUE OCT 16 2012 UPDATE... UPDATING TO BETTER REFLECT THE BAND OF SHOWERS FROM TOOLE COUNTY SOUTHWEST THROUGH WEST CENTRAL MONTANA WHICH IS MOVING EAST AHEAD OF THE FRONT. ALSO EXPANDED THE THREAT OF THUNDER FARTHER WEST. BLANK && .AVIATION... UPDATED 1116Z. AN UPPER LEVEL LOW PRESSURE SHORT WAVE WILL APPROACH CROSS THE ROCKIES AROUND NOON. STRONG WEST WINDS WILL STRENGTHEN FURTHER AS AN ASSOCIATED COLD FRONT CROSSES THE REGION. SUSTAINED WINDS OF 30KTS WITH GUSTS IN EXCESS OF 50 KTS ARE EXPECTED. SCATTERED SHOWERS WILL OCCUR MAINLY AHEAD OF THE FRONT AND THE STRONGEST WINDS WILL DEVELOP BEHIND THE FRONT. CIGS WILL GENERALLY REMAIN VFR THROUGH THE NEXT 24 HOURS ALTHOUGH SOME MVFR CONDS ARE POSSIBLE NEAR PRECIPITATION...ESPECIALLY AT HIGHER ELEVATIONS. && .PREV DISCUSSION... /ISSUED 948 AM MDT TUE OCT 16 2012/ FXUS65 KTFX 161548 AFDTFX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 948 AM MDT TUE OCT 16 2012 UPDATE... BAND OF SHOWERS FROM NORTH CENTRAL MONTANA TO NORTHERN PORTIONS OF SOUTHWEST MONTANA WILL CONTINUE TO MOVE EAST. THINK THE PORTION OVER THE PLAINS SHOULD CLEAR THAT AREA BY EARLY AFTERNOON SO WILL LEAVE IN THE LOW CHANCES OF PRECIPITATION. ALSO RAISED A FEW HIGH TEMPERATURES OVER GALLATIN AND FERGUS COUNTIES FOR TODAY AND LOWERED WIND SPEEDS FOR THIS MORNING OVER SOME OF THE VALLEYS OF SOUTHWEST MONTANA. && .PREV DISCUSSION... /ISSUED 517 AM MDT TUE OCT 16 2012/ TODAY THROUGH THURSDAY...EXPECT A PACIFIC COLD FRONT TO MOVE THROUGH THE REGION LATER THIS MORNING AND THROUGH THE AFTERNOON HOURS. AT 4 AM...THE COLD FRONT WAS STILL WEST OF SPOKANE...THUS THE COLD FRONT SHOULD NOT ARRIVE INTO THE GREAT FALLS AND HELENA AREAS UNTIL ABOUT 2 PM OR SO...AND THEN REACH THE LEWISTOWN AREA BY LATE AFTERNOON. EXPECT SCATTERED SHOWERS AHEAD OF THE FRONT...WITH THE LOWEST CHANCES FOR SHOWERS IN THE FAVORED DOWNSLOPE AREA FROM GREAT FALLS TO CUT BANK. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE...ESPECIALLY FOR AREAS EAST OF A GREAT FALLS TO HELENA LINE. OTHER AREAS HAVE A HIGHER CHANCE FOR PRECIPITATION...BUT LIQUID PRECIPITATION TOTALS WILL BE ON THE LIGHT SIDE...AVERAGING ABOUT 0.05 TO 0.15 INCHES. HIGH TEMPERATURES WILL BE TRICKY TODAY...WITH MOST AREAS CLIMBING A BIT THIS MORNING...THEN LEVELING OFF OR SLOWLY FALLING A BIT LATER THIS AFTERNOON. IN TERMS OF WIND...STRONG WINDS STILL LOOK LIKELY OVER MUCH OF NORTH CENTRAL MONTANA...WITH THE STRONGEST WINDS EXPECTED ALONG AND JUST AFTER FRONTAL PASSAGE. THERE IS THE POTENTIAL THAT THE STRONG WINDS COULD LAST THROUGH THE ENTIRE NIGHT AND INTO WEDNESDAY OVER PORTIONS OF CENTRAL MONTANA...MAINLY THE LEWISTOWN TO HAVRE AREAS...AND THE HIGH WIND WARNING COULD BE EXTENDED LATER TODAY OR THIS EVENING FOR PORTIONS OF THE REGION. FOR WEDNESDAY...EXPECT COOLER AIR TO HAVE SETTLED INTO THE REGION...AS AFTERNOON HIGHS SHOULD BE AROUND 4 TO 8 DEGREES BELOW NORMAL FOR MOST AREAS. ANY PRECIP SHOULD BE CONFINED TO THE MOUNTAINS...AND WILL BE QUITE LIGHT ONCE AGAIN. FOR THURSDAY...A QUICK BUILDING UPPER LEVEL RIDGE WILL REDEVELOP OVER THE REGION. THUS WARMER AIR WILL MOVE BACK INTO MUCH OF THE REGION BY LATE THURSDAY AFTERNOON...AND TEMPERATURES WILL RETURN TO NEAR/SLIGHTLY ABOVE NORMAL READINGS OVER THE REGION. BRUSDA THURSDAY NIGHT THROUGH TUESDAY...WEAK HIGH PRESSURE WILL BE REPLACED BY A SHORTWAVE MOVING OVER THE ROCKIES BY 12Z FRIDAY MORNING. THIS WILL DEEPEN A SURFACE LOW OVER THE ALBERTA/MONTANA BORDER AND TIGHTEN THE SURFACE PRESSURE GRADIENT ACROSS THE ROCKIES AND ADJACENT PLAINS. MOISTURE WILL BE MOVING TOWARDS THE ZONES AHEAD OF THIS SHORT WAVE AND THE ROCKIES WILL SEE THE MOST EFFECT FROM THIS MOISTURE. STRONG WINDS ALOFT WILL STRENGTHEN WITH THE APPROACH OF THE SHORT WAVE AND REMAIN VERY STRONG AS A SERIES OF DISTURBANCE MOVES THROUGH THE WEST FLOW ALOFT. THIS GENERAL PATTERN WILL REMAIN UNTIL A DEEPER BUT BROAD TROF MOVES OVER THE ROCKIES SATURDAY NIGHT. MOISTURE WILL INCREASE AND AN ASSOCIATED COLD FRONT WILL PULL COLDER AIR FROM CANADA INTO THE ZONES. THE MODELS DIFFER ON SOLUTIONS AS MONDAY APPROACHES. THE GFS BREAKS FROM ITS EARLIER SOLUTION AND BRINGS A RIDGE INTO THE REGION MONDAY NIGHT. THE GENERAL POSITIONING OF UPPER LEVEL LOWS REMAINS...ONE OVER SASKATCHEWAN AND MANITOBA AND THE ANOTHER OFF THE BC COAST. HOWEVER THE LATEST GFS RUN BUILDS A RIDGE BETWEEN THE LOWS INSTEAD OF LEAVING A BROAD...CYCLONIC TROF IN BETWEEN THE TWO. THIS RESULTING RIDGE MOVES THE COLD SURFACE AIRMASS EAST AND BRINGS MUCH WARMER TEMPS INTO THE AREA. THE ECMWF CONTINUES WITH A TROF AND A COOLER AIRMASS. WILL GENERALLY DISREGARD THE GFS FLIP-FLOP AND KEEP THE TREND OF COOLER TEMPS SUPPORTED BY THE ECMWF. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 64 36 52 31 / 60 10 10 10 CTB 58 31 49 26 / 50 10 10 0 HLN 60 36 51 30 / 80 10 10 0 BZN 63 30 51 25 / 60 10 10 10 WEY 52 18 44 15 / 70 20 10 0 DLN 58 27 50 24 / 70 10 0 0 HVR 67 36 54 28 / 60 20 10 10 LWT 64 32 47 26 / 60 20 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD... BROADWATER...GALLATIN...JEFFERSON...MADISON...MEAGHER. HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...LIBERTY...TOOLE. HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...CHOUTEAU... FERGUS...HILL...JUDITH BASIN. HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM...BLANK LONG TERM...COULSTON AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Oct 16, 10:27 AM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1027 AM MDT TUE OCT 16 2012 MTZ008>015-044>055-171630- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1027 AM MDT TUE OCT 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT MDT. THE HIGH WIND WARNING MIGHT BE EXTENDED OVER NORTHCENTRAL MONTANA THROUGH WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER FAST MOVING COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY INTO SUNDAY. EXPECT COOLER AIR...WITH A CHANCE FOR RAIN OR SNOW TO ACCOMPANY THE FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Oct 16, 10:13 AM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 AM MDT TUE OCT 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM NON-TSTM WND GST 10 NE DILLON 45.32N 112.49W
10/16/2012 M55 MPH BEAVERHEAD MT TRAINED SPOTTER
MEASURED SUSTAINED WIND OF 35 MPH WITH GUST TO 55 MPH.
&&
MLVLocal storm report, Oct 16, 10:29 AM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1029 AM MDT TUE OCT 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND GST 5 NE DILLON 45.26N 112.55W
10/16/2012 M60 MPH BEAVERHEAD MT ASOS
DILLON ASOS MEASURES 60 MPH WIND GUST.
&&
MLVLocal storm report, Oct 16, 10:35 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 AM MDT TUE OCT 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM NON-TSTM WND GST 6 SE JACKSON 45.32N 113.31W
10/16/2012 M66 MPH BEAVERHEAD MT DEPT OF HIGHWAYS
BIG HOLE PASS DOT MEASURES WIND GUST OF 66 MPH.
&&
MLVLocal storm report, Oct 16, 11:08 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1108 AM MDT TUE OCT 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 1 SSW JEFFERS 45.34N 111.71W
10/16/2012 E0.25 INCH MADISON MT TRAINED SPOTTER
1100 AM TSTM WND GST 1 SSW JEFFERS 45.34N 111.71W
10/16/2012 E45 MPH MADISON MT TRAINED SPOTTER
&&
PNThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 1:48 PM MDT | Special Weather Statement | TFX | Gallatin, Madison, Meagher | 87 min |
Nearby
Flash Flood Watches in Montana, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.